Texas, 2023

Hail in Texas, April 27, 2023

April 27, 2023 · NWS BRO · 1 event in 1 county or zone

The third in a series of cold fronts dropped into Deep South Texas and the Rio Grande Valley during the day on April 27th. The strongest storm was in the morning as it moved over northern Jim Hogg County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The third in a series of cold fronts dropped into Deep South Texas and the Rio Grande Valley during the day on April 27th. The strongest storm was in the morning as it moved over northern Jim Hogg County. The cold front had already cleared the Hebbronville area, but elevated thunderstorms were able to form and drop penny to quarter-sized hail on the town of Hebbronville. Additional thunderstorms developed along the cold front and dropped pea to mothball-sized hail near Hidalgo in southern Hidalgo County. Fortunately, the stronger storms on the afternoon of April 27th formed and remained in northern Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 27, 5:26 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 27, 5:26 AM CST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
626 AM CDT Thu Apr 27 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 314 AM CDT Thu Apr 27 2023

Cold front over Southcentral-Southeast Texas has temporarily stalled
with thunderstorms along it weakening early this Thursday morning.
As a potent but weakening shortwave lifts northeast the front will
get a kick and begin to advance south with the front expected to
advance through northern ranchlands before Noon and tracking slowly
through the rest of Deep South Texas this afternoon. Airmass ahead
of the front is forecast to destabilize as daytime heating commences
with further elevated destabilization in wake of the front as a
elongated vortmax races across northern Mexico over South Texas
providing cooling between 700-400mb which sharpens lapse rates near
8 C/km.  Most CAM and deterministic models show in some shape and
form a potential line of thunderstorm in advance or clusters of
storms in wake of the frontal boundary. Timing of the thunderstorms
to pass through Deep South Texas continues to between 11 AM to 5 PM.
 The airmass should be able to support isolated to scattered cells
that will  have the potential for strong damaging winds and large
hail.  The limiting factor could be less than expected instability
if anticipated morning/daytime low clouds hang around longer keeping
temperatures from rising to high. SPC is sticking with their
previous convection outlook keeping most of Deep South Texas in a
Slight Risk (level 2 of 5) category. The far western areas remain in
a Marginal risk due to the early passage of the cold front.
Temperatures already start off in the low to mid 70s early this
morning climbing into the 80s.

Tonight and Friday will be much calmer weather wise but will show
little to no significant airmass change. The front dissipates fairly
quickly as it passes to the east and surface ridge is indicated to
be weak. Slight cooling takes place tonight with lows dipping into
the 60s but with southeast winds returning Friday and some mid-level
drier air working over South Texas partly cloudy skies to allow for
temperatures to recover well into the 80s and 90s.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 314 AM CDT Thu Apr 27 2023

Nearly zonal mid-level flow turns northwesterly late this weekend
as a stronger low pressure system swings through Texas through
Sunday. A weak 500mb ridge builds Monday into Tuesday, before a
weak shortwave swings into Texas Wednesday afternoon. The cold
front approaching Friday night into early Saturday brings the next
potential round of strong thunderstorms for Deep South Texas.
Severe thunderstorms upstream diving down the Rio Grande ahead of
the front will need to be monitored Friday night into early
Saturday morning. SPC has a slight risk into northern Zapata and
Jim Hogg counties, with a marginal risk blanketing the remainder
of Deep South Texas, including the Rio Grande Valley. The faster
timing could have most of any severe weather threat nearly over by
daybreak Saturday or into mid-morning for Deep South Texas. Model
guidance follows the front with strong northwesterly winds into
Saturday afternoon, potentially leading to a brief Wind Advisory
being needed.

Cooler temperatures and very comfortable humidity values arrive
behind the front, dropping highs into the low 80s or upper 70s
Saturday. High temperatures gain a few degrees each afternoon into
mid next week. Sunday and Monday mornings may be a little cool
for the end of April and start of May, with 50s on Sunday and
upper 50s to low 60s Monday.

Normally, the strong winds behind the front on Saturday and
quickly dropping relative humidity values would enhance fire
weather concerns, however, with the abundant moisture and multiple
opportunities for beneficial rainfall over the past couple weeks,
most fuels are well into a green-up phase.

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Thu Apr 27 2023

Lower ceiling have yet to materialize, however some patches of
MVFR cigs are expected to develop after sunrise and persist most
of the morning and trough the first half of the afternoon. A cold
front tracks south late morning and through the afternoon with
convection, some potentially strong to severe, developing along
and behind the front. Lower cigs and vsby can be expected with the
thunderstorms. Ceilings rise late today and this evening once the
front passes far enough to the south. Light southeast winds
become light northeast behind the front.

&&

.MARINE...
Issued at 314 AM CDT Thu Apr 27 2023

Today through Friday...Weak pressure gradient across the western
Gulf of Mexico and a weak cold front forecast to move off the lower
Texas coast this afternoon will continue to support light southeast
to northeast winds and a slight sea. Main concern will be the
potential for strong to severe thunderstorms possibly in a line in
advance of or a few clusters behind the front.  Mariners are urged
to remain in port today as higher seas and strong gusty winds will
accompany the thunderstorms. Most of the thunderstorms to pass east
this evening with a light northeast wind overnight turning back to
the southeast at moderate levels Friday in advance of a stronger
cold front and potential thunderstorms Friday night.

Friday Night through Wednesday...A cold front brings a blast of
northerly winds into Saturday night, likely leading to Small Craft
Advisory conditions and a not so outside shot at gale force wind
gusts. Strong to severe thunderstorms may accompany the front late
Friday night into Saturday morning across coastal waters and into
early Saturday afternoon offshore. Northerly winds diminish on
Sunday and eventually turn southeast into early next week. Small
Craft Caution conditions are possible at times next week, mainly
on the bay each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             82  67  86  66 /  70  10   0  50
HARLINGEN               86  66  89  64 /  60  10   0  50
MCALLEN                 87  69  90  66 /  60  10   0  50
RIO GRANDE CITY         88  67  93  63 /  40   0   0  50
SOUTH PADRE ISLAND      78  70  79  66 /  60  10   0  50
BAYVIEW/PORT ISABEL     81  67  83  64 /  60  10   0  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...59-GB
LONG TERM....56-Hallman
AVIATION...59-GB
Hazardous weather outlook, Apr 27, 3:22 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
422 AM CDT Thu Apr 27 2023

TXZ248>255-351-353>355-451-454-455-280930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
422 AM CDT Thu Apr 27 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are possible
this morning into this afternoon with frequent lightning,
damaging winds, large hail, and heavy rainfall possible.

Heavy rainfall associated with any thunderstorm through this
afternoon may produce nuisance flooding of low-lying or poorly-
draining areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is possible Saturday through
Wednesday.

Scattered strong to severe thunderstorms are possible late Friday
night into early Saturday with frequent lightning, damaging
winds, large hail, and heavy rainfall possible.

Heavy rainfall associated with any thunderstorm late Friday night
into early Saturday may produce nuisance flooding of low-lying or
poorly-draining areas.

A brief Wind Advisory may be needed late Saturday morning through
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ130-132-135-150-155-170-175-280930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
422 AM CDT Thu Apr 27 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible late this
morning through this afternoon. Frequent lightning, gusty winds,
hail, and heavy rain are possible and may lead to locally higher
seas and poor visibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe thunderstorms are possible late Friday
night into Saturday afternoon. Frequent lightning, gusty winds,
hail, and heavy rain are possible and may lead to locally higher
seas and poor visibility.

Small Craft Advisories are likely Saturday into Saturday night.

A few wind gusts to gale force are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 27, 7:18 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Brownsville TX
818 AM CDT Thu Apr 27 2023

TXZ249-271400-
Jim Hogg TX-
818 AM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern Jim
Hogg and northwestern Brooks Counties through 900 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bruni, or 11 miles northwest of Hebbronville, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9853
      2725 9853 2725 9851 2724 9850 2724 9849
      2722 9849 2707 9863 2727 9887 2727 9880
      2735 9880 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 1317Z 298DEG 16KT 2744 9879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Farris

The radar

The Corpus Christi radar (KCRP), 127 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jim Hogg

When
April 27, 8:10 AM CST
Where
Jim Hogg County, 0.69 mi S of Hebbronville
Measured
1 in hail
Reported by
Public
Coordinates
27.310, -98.680

Member of the public shared a picture of a hail stone that was estimated to be about the size of a quarter in the Hebbronville area at 9:10AM CDT. The post was made at 9:14AM CDT and radar corroborated the report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084127.